Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 59, NWS Melbourne, FL

October 9, 2024Brevard County, Florida

NWS Melbourne, FL issued this tornado warning at Oct 9, 2024, 5:26 PM EDT for Brevard County, Florida. It was in force for 19 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2024, 5:26 PM EDT (21:26 UTC)
Expired
Oct 9, 2024, 5:45 PM EDT
In force
19 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 19 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 5:52 PM EDTTORNADO1 Ene Cocoa Beach, FLCorrects previous tornado report from 1 ENE Cocoa Beach. Roof ripped off of Well Fargo bank near A1A and S Banana River Blvd in Cocoa Beach. Time estimated via radar.
Oct 9, 5:52 PM EDTTORNADO1 Ene Cocoa Beach, FLMedia reported roof damage to a Super Cuts by A1A and S Banana River Blvd. Time estimated via radar.
Oct 9, 5:52 PM EDTTORNADO1 Ene Cocoa Beach, FLRoof ripped off of Well Fargo bank near US 1 and S Banana River Blvd in Cocoa Beach. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:20 AM EDTTornado WatchSPC13 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

934 
WFUS52 KMLB 092126
TORMLB
FLC009-092145-
/O.NEW.KMLB.TO.W.0059.241009T2126Z-241009T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
526 PM EDT Wed Oct 9 2024

The National Weather Service in Melbourne has issued a

* Tornado Warning for...
  Central Brevard County in east central Florida...

* Until 545 PM EDT.

* At 525 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Patrick Air Force Base, moving northwest at 40
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rockledge, Cocoa Beach, and Satellite Beach around 530 PM EDT.
  Cocoa and Viera around 540 PM EDT.

Other locations impacted by this tornadic thunderstorm include Space
Coast Stadium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2826 8080 2843 8066 2836 8056 2832 8057
      2819 8056 2816 8055
TIME...MOT...LOC 2125Z 127DEG 35KT 2822 8054 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Leahy
1 follow-up statement
228 
WWUS52 KMLB 092144
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
544 PM EDT Wed Oct 9 2024

FLC009-092154-
/O.EXP.KMLB.TO.W.0059.000000T0000Z-241009T2145Z/
Brevard FL-
544 PM EDT Wed Oct 9 2024

...THE TORNADO WARNING FOR CENTRAL BREVARD COUNTY WILL EXPIRE AT 545
PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM EDT for east central
Florida.

LAT...LON 2826 8080 2843 8066 2836 8056 2832 8057
      2819 8056 2816 8055
TIME...MOT...LOC 2144Z 127DEG 35KT 2832 8070 

$$

Leahy

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Oct 9, 1:21 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 9, 1:21 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
Issued by National Weather Service Corpus Christi TX
121 PM EDT Wed Oct 9 2024

...New AVIATION...

.AVIATION...
(18Z TAFs)
Issued at 114 PM EDT Wed Oct 9 2024

Convection associated with Hurricane Milton continues to affect
all of Central Florida. Coverage of thunderstorms is increasing as
bands move northward from South Florida. Have at least VCTS
mentioned in all TAFS with some tempo TSRA. CIGS have been
bouncing in and out of MVFR, but at times of issuance most sites
are in an MVFR condition and expect abundance MVFR conditions
through the remainder of the period.

In terms of winds, Moderate east to northeasterly winds persist
this afternoon with a substantial increase from west to east
mainly after 00Z. Winds are going to be very strong for all sites
overnight with the current track bringing the worst conditions to
ISM and MLB. Shifts are still possible in the track so haven't
gotten too specific with timing/strength of the peak winds, just
expect dangerous flying conditions throughout the area overnight
tonight and into Thursday morning. Have noted a slight decrease in
wind speeds toward the end of the period for inland locations, but
will remain gusty.

&&

.UPDATE...
Issued at 1110 AM EDT Wed Oct 9 2024

Key Messages...

- Hurricane preparations should be rushed to completion this
  morning! Conditions will become more dangerous through the day
  and into tonight, and residents and visitors should prepare to
  shelter in place no later than late afternoon.

- This will likely be a rare and historic event for portions of
  east central Florida, please take this storm seriously!

- Please follow any recommended evacuation and or sheltering
  actions for those in flood prone locations, mobile homes, or on
  the barrier islands. The time to locate a safe shelter is now!

- Devastating and life-threatening impacts from winds and
  flooding rainfall will occur from Milton, especially through
  tonight and continuing into Thursday as Milton crosses central
  Florida. The threat of several tornadoes and storm surge along
  portions of the coast will occur as well.

Latest update from the NHC is that Milton is a strong and
extremely dangerous Category 4 hurricane and is lifting quickly
northeast. Milton is forecast to continue to be a powerful major
hurricane as it makes landfall around midnight tonight along the
west-central Florida coast. Warm frontal boundary lifting north
across the area will lead to widespread rainfall, heavy at times,
and embedded storms, especially across areas near to north of a
line from the Orlando metro to the Cape. Localized to areas of
urban, low-lying, and poor drainage flooding will already be
possible, especially across this region through today, and will
make any last minute preparations difficult. In addition,
increasing helicity and some added daytime instability south of
Orlando this morning will begin to increase the threat of
tornadoes through late morning and afternoon, and a Tornado Watch
is now in effect for Osceola, Okeechobee, Indian River, St. Lucie
and Martin counties, as well as the adjacent Atlantic waters
through 9 PM EDT. The threat for tornadoes will continue to expand
northward across east central Florida with time through this
afternoon and into this evening, so additional expansions in the
watch will likely be necessary.

Residents and visitors should rush preparations to completion this
morning, and will want to begin to shelter in place no later than
late afternoon for the duration of the event. The greatest impacts
from Milton will occur into tonight and continue through tomorrow
as Milton crosses central FL. Dangerous hurricane conditions will
persist on the back side of the system, especially along coastal
counties as it pushes offshore the east central FL coast into
Thursday afternoon.

For more details on the significant impacts Milton will bring to
east central Florida today through Thursday, please refer to the
latest Hurricane Milton Local Statement.

&&

.MARINE...
Issued at 317 AM EDT Wed Oct 9 2024

A Hurricane Warning remains in effect for the entire adjacent
Atlantic waters. Boating conditions will remain poor to hazardous,
with conditions deteriorating further and becoming extremely
dangerous late today through the remainder of the week as Milton
crosses the area. Initial onshore winds 10-16 kts increasing to
15-20 kts early this afternoon and 20-25 kts by early this
evening. Initial seas 5-7 ft and occasionally up to 8 ft (Gulf
Stream) will build 6-9 ft into early evening. Small craft should
also continue to Exercise Caution near inlets during the outgoing
tide early to mid morning and again early to mid evening. This is
due to persistent easterly long period swells. Scattered to
numerous showers and isolated lightning storms will become
widespread during the morning and thru tonight as a boundary
retreats northward across the area and ahead of Major Hurricane
Milton. Strong northerly-component winds are forecast to maintain
dangerously high seas through at least Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  82  73  81 / 100  90  60  40
MCO  75  80  72  81 / 100  80  50  30
MLB  77  85  75  83 /  90  80  60  30
VRB  77  85  75  84 /  90  70  60  30
LEE  73  80  68  81 / 100  70  40  20
SFB  74  81  72  81 / 100  80  50  30
ORL  76  82  72  82 / 100  80  50  30
FPR  77  85  75  84 /  90  70  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Warning for FLZ041-044>046-053-058-141-144-154-159-247-
     254-259-347-447-547-647-747.

     Tornado Watch until 9 PM EDT this evening for FLZ053-058-154-159-
     164-254-259-264.

     Flood Watch through Thursday evening for FLZ041-044>046-053-058-
     141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     Storm Surge Warning for FLZ141-447-747.

     Hurricane Watch for FLZ164-264.

     Tropical Storm Warning for FLZ164-264.

AM...Hurricane Warning for AMZ550-552-555-570-572-575.

     Tornado Watch until 9 PM EDT this evening for AMZ555.

&&

UPDATE...Weitlich
AVIATION...99
Hazardous weather outlook, Oct 9, 3:06 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
306 PM EDT Wed Oct 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-100800-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
306 PM EDT Wed Oct 9 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...This afternoon and tonight.

Please refer to the Hurricane Local Statement issued by the
National Weather Service in Melbourne for hazards associated with
Hurricane Milton at weather.gov/melbourne.

In the hours before

Local storm report, Oct 9, 4:13 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
413 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Flash Flood      2 WSW White City        27.37N 80.37W
10/09/2024                   St. Lucie          FL   Trained Spotter

            Trained spotter reports 12 inches of
            standing water at NW Milner Dr and NW Molton
            Cir.

&&

CL
Local storm report, Oct 9, 4:22 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
422 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tornado          2 S Port Salerno        27.12N 80.19W
10/09/2024                   Martin             FL   Trained Spotter

            Reports of damage along US1; bent power
            poles, business signs destroyed, minor
            structural damage & trees down.

&&

JS
Local storm report, Oct 9, 4:35 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
435 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Non-Tstm Wnd Gst 1 S Vero Beach          27.63N 80.39W
10/09/2024  M72 MPH          Indian River       FL   Mesonet

            Mesonet station XVER Vero City.

0413 PM     Non-Tstm Wnd Gst 3 ENE Barefoot Bay      27.90N 80.47W
10/09/2024  M64 MPH          Brevard            FL   Mesonet

            Mesonet station XMBI Melbourne Beach Barrier
            Island.

0421 PM     Non-Tstm Wnd Gst 2 SW Indrio             27.50N 80.38W
10/09/2024  M60 MPH          St. Lucie          FL   ASOS

            ASOS station KFPR Fort Pierce.

&&
Local storm report, Oct 9, 4:56 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
456 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tornado          1 S Winter Beach        27.70N 80.42W
10/09/2024                   Indian River       FL   Amateur Radio

            observed tornado with trees down near Orange
            Blossom neighborhood.

&&

JS
Local storm report, Oct 9, 4:57 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
457 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tornado          2 NNE Saint Lucie West  27.34N 80.38W
10/09/2024                   St. Lucie          FL   Public

            Reports of damage near NW Verdi Ct in Port
            St Lucie. Time estimated via radar.

&&

CL
Local storm report, Oct 9, 5:19 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
519 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tornado          1 NNW Lakewood Park     27.55N 80.39W
10/09/2024                   St. Lucie          FL   NWS Employee

            Multiple reports of a large and destructive
            tornado with significant damage near
            Lakewood Park.

&&

KF

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:07 PM EDTAreal Flood AdvisoryMLBIndian River113 min
Oct 9, 2:50 AM EDTRip Current StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia6 days
Oct 9, 10:41 AM EDTAreal Flood WarningMLBBrevard, Orange, Osceola, Volusia94 min
Oct 9, 11:16 AM EDTSpecial Marine WarningMLB59 min
Oct 9, 11:45 AM EDTTornado WarningMLBMartin45 min
Oct 9, 12:25 PM EDTTornado Warning Tornado observedMLBMartin, Okeechobee, Saint Lucie35 min
Oct 9, 12:50 PM EDTTornado Warning Tornado observedMLBMartin, Okeechobee, Saint Lucie40 min
Oct 9, 1:24 PM EDTTornado Warning Tornado observedMLBIndian River, Okeechobee, Saint Lucie36 min
Oct 9, 1:32 PM EDTTornado WarningMLBMartin, Saint Lucie43 min
Oct 9, 1:44 PM EDTTornado WarningMLBOkeechobee46 min
Oct 9, 1:50 PM EDTTornado WarningMLBMartin, Okeechobee40 min
Oct 9, 1:52 PM EDTTornado WarningMLBBrevard, Indian River, Okeechobee38 min
Oct 9, 2:06 PM EDTTornado WarningMLBMartin, Saint Lucie39 min
Oct 9, 2:17 PM EDTTornado Warning Tornado observedConsiderable damage threatMLBIndian River, Okeechobee, Osceola43 min
Oct 9, 2:20 PM EDTTornado WarningMLBBrevard, Indian River, Osceola40 min
Oct 9, 2:39 PM EDTTornado WarningMLBIndian River, Saint Lucie36 min
Oct 9, 2:46 PM EDTTornado Warning Tornado observedConsiderable damage threatMLBBrevard, Indian River, Okeechobee, Osceola44 min
Oct 9, 2:49 PM EDTTornado WarningMLBBrevard, Osceola41 min
Oct 9, 2:53 PM EDTTornado WarningMLBMartin, Saint Lucie37 min
Oct 9, 2:58 PM EDTTornado WarningMLBMartin, Saint Lucie47 min
Oct 9, 3:12 PM EDTTornado WarningMLBIndian River, Saint Lucie33 min
Oct 9, 3:20 PM EDTTornado WarningMLBBrevard, Osceola40 min
Oct 9, 3:21 PM EDTTornado Warning Tornado observedMLBMartin, Saint Lucie39 min
Oct 9, 3:22 PM EDTTornado WarningMLBOrange, Osceola38 min
Oct 9, 3:28 PM EDTFlash Flood WarningMLBBrevard, Indian River, Martin, Okeechobee, Osceola, Saint Lucie3 hr
Oct 9, 3:35 PM EDTTornado WarningMLBOkeechobee40 min
Oct 9, 3:46 PM EDTTornado WarningMLBBrevard, Indian River29 min
Oct 9, 3:52 PM EDTTornado WarningMLBOrange, Osceola38 min
Oct 9, 3:57 PM EDTFlash Flood WarningMLBBrevard, Indian River, Orange, Osceola, Seminole, Volusia3 hr
Oct 9, 3:58 PM EDTTornado WarningMLBIndian River, Saint Lucie32 min
Oct 9, 4:07 PM EDTTornado WarningMLBMartin, Saint Lucie38 min
Oct 9, 4:08 PM EDTTornado WarningMLBOrange37 min
Oct 9, 4:12 PM EDTTornado WarningMLBIndian River, Okeechobee, Saint Lucie48 min
Oct 9, 4:14 PM EDTTornado WarningMLBIndian River46 min
Oct 9, 4:14 PM EDTTornado WarningMLBMartin, Okeechobee, Saint Lucie31 min
Oct 9, 4:28 PM EDTTornado WarningMLBOrange36 min
Oct 9, 4:38 PM EDTSpecial Marine WarningMLB67 min
Oct 9, 4:41 PM EDTTornado WarningMLBMartin, Okeechobee, Saint Lucie34 min
Oct 9, 4:59 PM EDTTornado WarningMLBMartin, Saint Lucie31 min
Oct 9, 5:06 PM EDTTornado Warning Considerable damage threatMLBIndian River, Saint Lucie24 min
Oct 9, 5:16 PM EDTTornado WarningMLBMartin29 min
Oct 9, 5:24 PM EDTSpecial Marine WarningMLB36 min
Oct 9, 5:25 PM EDTTornado Warning Tornado observedMLBMartin, Saint Lucie35 min
Oct 9, 5:28 PM EDTTornado Warning Tornado observedConsiderable damage threatMLBIndian River17 min
Oct 9, 5:38 PM EDTFlash Flood Warning Considerable damage threatMLBIndian River, Saint Lucie112 min
Oct 9, 5:40 PM EDTTornado WarningMLBMartin35 min
Oct 9, 5:49 PM EDTSpecial Marine WarningMLB73 min
Oct 9, 5:51 PM EDTTornado WarningMLBBrevard24 min
Oct 9, 5:54 PM EDTSpecial Marine WarningMLB66 min
Oct 9, 5:57 PM EDTTornado WarningMLBIndian River, Saint Lucie22 min
Oct 9, 6:01 PM EDTTornado WarningMLBMartin, Saint Lucie29 min
Oct 9, 6:43 PM EDTFlash Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia5 hr
Oct 9, 6:49 PM EDTTornado WarningMLBBrevard10 min
Oct 9, 6:50 PM EDTSpecial Marine WarningMLB18 min
Oct 9, 6:53 PM EDTSpecial Marine WarningMLB2 hr
Oct 9, 7:06 PM EDTSpecial Marine WarningMLB54 min
Oct 9, 7:52 PM EDTSpecial Marine WarningMLB68 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.